Murdoch University Research Repository

Welcome to the Murdoch University Research Repository

The Murdoch University Research Repository is an open access digital collection of research
created by Murdoch University staff, researchers and postgraduate students.

Learn more

On the computation of steady axi-symmetric withdrawal from a two-layer fluid

Forbes, L.K. and Hocking, G.C.ORCID: 0000-0002-5812-6015 (2003) On the computation of steady axi-symmetric withdrawal from a two-layer fluid. Computers & Fluids, 32 (3). pp. 385-401.

Link to Published Version:
*Subscription may be required


Simultaneous withdrawal of both fluids in a two-layer system is considered. The flow is assumed to be steady and axi-symmetric, and withdrawal takes place through a spherical sink of finite radius. The problem is solved numerically, using two coupled integral equations and the condition of continuous pressure across the interface of the two fluids. This non-linear axi-symmetric problem is extremely ill-conditioned, but its conditioning can be improved substantially by careful construction of an appropriate Green function for the integral equations. Numerical results are presented, and it is suggested that steady solutions are not possible for the limiting case when the spherical sink collapses to a point. In this respect, the solution is evidently very different to the corresponding two-dimensional case.

Item Type: Journal Article
Murdoch Affiliation(s): School of Chemical and Mathematical Science
Publisher: Elsevier BV
Copyright: © 2002 Elsevier Science Ltd.
Item Control Page Item Control Page